Iowa, 2006

Tornadoes in Iowa, July 26, 2006

July 26, 2006 · NWS FSD · 2 events in 1 county or zone

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 26, 2:22 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 26, 2:22 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT WED JUL 26 2006

.DISCUSSION...
WEAK WAVE TAIL ACRS ERN SD FROM DISTURBANCE IN NRN MN WL SWEEP ACRS
THE NERN CWA LATE AFTERNOON INTO EARLY EVENING.  ILL DEFINED BNDRY
HAS BEEN PUSHING SWRD. ARND 19Z...SAW DEVELOPMENT OF A LINE OF CELLS
NEAR I90 FROM ARND KOTG EWRD...CLOSE TO THIS WK CONVERGENCE AXIS. AS
INTERACTION FROM UPR WAVE INCREASES OVER NEXT FEW HOURS...EXPECT
COVERAGE TO PRECIP TO INCREASE A BIT BEFORE DEEPER FORCING SLIPS BY.
LAPS SUFFERING FROM ERRONEOUS AWOS DEWPOINTS...WITH RUC ANALYSIS
BETTER.  EVEN WITH LOWER VALUES...RUC DOES INDICATE 100 J/KG 0-3KM
CAPE.  WOULD NOT BE OUT OF THE QUESTION FOR ANY STRONGLY DEVELOPING
STORMS IN WEAK SHEAR AXIS TO DEVELOP A VERY BRIEF NON SUPERCELL
TORNADO...BEFORE A NOMINAL MARGINAL PULSY WIND/HAIL THREAT...BUT
VERY LOW CHANCE OF ANY.

AFTER THIS BRIEF EVENING THREAT IN FAR E...WL ALSO FIND ACTIVITY IN
WRN SD COME CLOSE TO SCNTRL COUNTIES AS BETTER MCS THREAT OCCURS
ACRS NEBRASKA.  ANOTHER WAVE PUSHING THRU ERN MT WL COME CRASHING
TOWARD CWA AFT MIDNIGHT...AND WL INTRODUCE LOW CHC THREAT TO WRN 2/3
OF CWA OVERNIGHT. DESPITE THE INCREASE IN MID TO HIGH CLOUDS AT
TIMES OVERNIGHT...ESPLY LATE...DELAY IN THICKER CLDS TO E COULD
YIELD A LITTLE FOG BY LT TONIGHT WITH WEAK FLOW AND POOR LOW LVL
MOISTURE FLUSH THRU NW IA. TENDED TO SIDE CLOSER TO COOLER SIDE OF
EXPECTATIONS WITH WK FLOW.

DAYTIME PRECIPITATION FORECAST A LITTLE TRICKY FOR THURSDAY. WOULD
EXPECT LEADING WAVE MOVING INTO THE NORTHWEST CWA LATE TONIGHT TO
EXIT THE SOUTHEAST BY LATE MORNING...TAKING ANY LINGERING LIGHT
PRECIP ALONG WITH IT. WILL CARRY LATE NIGHT POPS INTO THE SOUTHEAST
PORTION OF THE CWA FOR THE MORNING HOURS...EXITING THE FAR SOUTHEAST
CORNER BY 16Z. HOWEVER MODELS...SPECIFICALLY NAM/WRF...TRY TO LAG
SOME UPPER ENERGY TO THE NORTHWEST WHICH COULD TRIGGER ADDITIONAL
ACTIVITY BY LATE AFTERNOON. WITH EXPECTED TIMING ON LEADING WAVE
AND FAIR AMOUNT OF CLEARING LIKELY TO ALLOW FOR DECENT HEATING AND
DESTABILIZATION...WILL REINTRODUCE A SLIGHT CHANCE OF TSRA ACROSS
THE SOUTHEAST FOR THE LATE AFTERNOON/EARLY EVENING.

AFTER THURSDAY...BUILDING RIDGE ACROSS THE NORTHERN PLAINS WILL
SPELL OUT ANOTHER HEAT WAVE...WITH TRIPLE DIGIT READINGS GRADUALLY
EXPANDING EAST THROUGH MAINLY SOUTH DAKOTA COUNTIES BY SUNDAY.
PERSISTENT SOUTHERLY FLOW BENEATH THE RIDGE WILL PROVIDE A GOOD
FETCH OF GULF MOISTURE INTO THE CENTRAL/EASTERN SECTIONS OF THE
FORECAST AREA FOR THE WEEKEND...AND WILL NOT BE SURPRISED TO SEE
MORE HEAT HEADLINES CROP UP FOR THE WEEKEND. MID LEVEL THERMAL RIDGE
CURVES THROUGH WESTERN AND NORTHERN PARTS OF THE CWA...WITH LESS
CAPPING POTENTIAL IN THE SOUTHEAST 1/4 OF THE AREA. WITH INCREASED
MOISTURE AND INCREASINGLY WARM LOW LEVEL TEMPS...WILL MAINTAIN A
SLIGHT CHANCE OF LATE AFTERNOON/EVENING TSRA ACROSS MAINLY NORTHWEST
IOWA FRIDAY AND SATURDAY. ANY ACTIVITY WHICH WOULD DEVELOP SHOULD BE
HIGHLY DIURNAL IN NATURE...DIMINISHING WITH SUNSET. BETTER FOCUS FOR
NOCTURNAL ACTIVITY TOPPING THE RIDGE WILL BE NORTH OF OUR AREA...AS
LOW LEVEL JET SCREAMS THROUGH OUR CWA AND PLACES BETTER CONVERGENCE
AREA NEAR WARM FRONT WHICH CONTINUES TO BE PROGGED TO LIFT WELL
NORTH INTO NORTH DAKOTA AND NORTHERN MINNESOTA.

AS SOUTHERLY FLOW INCREASES THROUGH THE WEEKEND...AND WITH DRY
GROUND/VEGETATION WEST OF THE JAMES RIVER ALONG WITH THIS AREA
SEEING BETTER POTENTIAL FOR DRIER SURFACE DEWPOINTS...WILL HAVE
TO WATCH THIS AREA FOR EXTREME FIRE DANGER AND POSSIBLE RED FLAG
HIGHLIGHTS AS WELL. WINDS NOT QUITE STRONG ENOUGH YET BY FRIDAY TO
BE A SIGNIFICANT CONCERN THOUGH...SO WILL NOT ISSUE A FIRE WEATHER
WATCH JUST YET.

IN THE EXTENDED...06Z RUN OF GFS CONTINUES TO SHOW SFC FRONT PUSH
THROUGH THE CWA TUESDAY...HOLDING S OF CWA TUESDAY NIGHT. ECMWF ALSO
SUPPORTS THIS TIMING. BECAUSE OF THIS...HAVE LEFT GRIDS DRY ACROSS
THE NORTHERN CWA...WITH CHANCE POPS IN S CWA TUES NIGHT. BOTH MODELS
FAIRLY CONSISTENT IN TIMING AND PLACEMENT OF TROUGH PASSAGE/COLD
FRONT TUES AFTN...BUT MAY BE TOO FAST JUDGING BY THE SIGNIFICANT
JUMP FROM THE 00Z RUN. PRECIP POSSIBILITES TUES AFTN MAY MERIT A
SECOND LOOK AFTER MODELS SETTLE ON N/S PLACEMENT OF SFC LOW AND
POSSIBLE ASSOCIATED FRONTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JAC/JH/JL
Hazardous weather outlook, Jul 26, 10:36 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT WED JUL 26 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO INITIATE MID AFTERNOON
ALONG  A LINE FROM NEAR THE IOWA GREAT LAKES THROUGH NORTHEAST
NEBRASKA...AND WILL PROGRESS TO THE SOUTHEAST THROUGH EARLY
EVENING.  WHILE SEVERE WEATHER IS NOT A SIGNIFICANT
THREAT...THERE WILL BE A LOW POTENTIAL FOR MARGINALLY LARGE HAIL
OR DAMAGING WIND...AND EVEN A BRIEF NON SUPERCELL TORNADO.
ADDITIONAL THUNDERSTORMS COULD BRUSH NEAR SOUTH CENTRAL SOUTH
DAKOTA DURING THE EVENING...WITH A SLIGHT CHANCE LATE TONIGHT IN
AREAS FROM THE JAMES VALLEY WESTWARD. THESE LATTER STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL REMAIN INTO NORTHWEST IOWA.

VERY WARM AIR WILL SLOWLY SPREAD EASTWARD DURING THE REMAINDER OF
THE WEEK. HIGH TEMPERATURES ARE EXPECTED TO THE REACH THE 100 TO
110 DEGREE RANGE FROM THE JAMES RIVER VALLEY INTO CENTRAL SOUTH
DAKOTA BY THIS WEEKEND. FARTHER EAST...TEMPERATURES WILL MAINLY
BE IN THE 90S...BUT A MOIST AIR MASS WILL MAKE IT FEEL VERY
UNCOMFORTABLE WITH THE HEAT INDEX LIKELY REACHING AS HIGH AS 105.

SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH LATE THIS WEEK AND
INTO THE WEEKEND. THIS IN COMBINATION WITH VERY WARM TEMPERATURES
AND LOW RELATIVE HUMIDITIES WILL MAKE FOR A MUCH INCREASED FIRE
DANGER...ESPECIALLY FROM THE JAMES RIVER VALLEY AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM ACROSS NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 26, 4:07 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     6 E CANISTOTA           43.60N 97.17W
07/25/2006  E70.00 MPH       MCCOOK             SD   AMATEUR RADIO

            CAMPER ROLLED AND COMPLETELY DESTROYED.

&&

JC
Local storm report, Jul 26, 4:08 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     6 E CANISTOTA           43.60N 97.17W
07/24/2006  E70.00 MPH       MCCOOK             SD   AMATEUR RADIO

            CAMPER ROLLED AND COMPLETELY DESTROYED.

&&

JC

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Clay

When
July 26, 5:15 PM CST to 5:18 PM CST
Where
Clay County, 3 mi E of Everly
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
43.167, -95.267

A weak and brief tornado caused no reported damage.

Tornado, Clay

When
July 26, 5:25 PM CST to 5:30 PM CST
Where
Clay County, 3 mi W of Spencer
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
43.150, -95.217

A weak and brief tornado caused minor crop damage,

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyThe tornado archive for Iowa, 2006Warnings in Iowa, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527050, 5527051.